Originally published June 9 2008
While Ephedra Remains Illegal, FDA Approves the Same Chemical for Over-the-Counter Pharmaceutical Sales
by David Gutierrez, staff writer
(NaturalNews) The FDA has approved a new pseudoephedrine-containing product, Zyrtec D, for over-the-counter sale to people over the age of 11. "The approval of this widely used drug for nonprescription use will enable many people to have access to another effective treatment for their allergy symptoms," said Dr. Andrea Leonard-Segal, director of the agency's Division of Nonprescription Clinical Evaluation.
Zyrtec-D consists of 5 milligrams of cetirizine HCl, an antihistamine, and 120 milligrams of the decongestant pseudoephedrine. It is indicated for the treatment of upper respiratory allergies such as watery eyes, runny nose, sneezing, nasal congestion, or itching of the eyes, nose or throat. It reduces nasal swelling and relieves sinus congestion and pressure.
The drug was first approved for prescription use in 2001. Common side-effects include drowsiness, dry mouth and fatigue.
Pseudoephedrine is one of the two active ingredients, along with ephedrine (in the plant Ephedra sinica and other plants in the Ephedra genus). E. sinica has been used in traditional Chinese medicine for 5,000 years to relieve and treat allergies, asthma and colds.
Citing safety concerns and a high rate of serious side effects including death, however, the FDA banned the use of ephedra in dietary supplements in 2004.
"These products pose unacceptable health risks, and any consumers who are still using them should stop immediately," then-Secretary of Health and Human Services Tommy Thompson said.
Due to the Combat Methamphetamine Epidemic Act, a new law meant to regulate the manufacture of illegal methamphetamines using pseudoephedrine as a base, Zyrtec-D will be kept behind drug-store counters. While no prescription is required, customers wishing to purchase the drug will have to show identification before a store employee hands them the medication. The same rules apply to other products containing pseudoephedrine.
"This double standard in chemical safety is typical of the pro-pharma FDA," explained consumer health advocate Mike Adams. "According to the FDA, all drugs are assumed safe until proven dangerous, but all herbs are assumed dangerous unless proven safe. This approach to consumer safety is backwards," Adams said. "It is the highly-concentrated drugs that pose the real danger to consumers. The plant compounds used in Chinese Medicine are remarkably safe and have been used for literally thousands of years in the safe and effective treatment of numerous health conditions."
Zyrtec-D is distributed by McNeil Consumer Healthcare, which also markets Tylenol and Motrin IB.
All content posted on this site is commentary or opinion and is protected under Free Speech. Truth Publishing LLC takes sole responsibility for all content. Truth Publishing sells no hard products and earns no money from the recommendation of products. NaturalNews.com is presented for educational and commentary purposes only and should not be construed as professional advice from any licensed practitioner. Truth Publishing assumes no responsibility for the use or misuse of this material. For the full terms of usage of this material, visit www.NaturalNews.com/terms.shtml